Discussions that mention zonegran

Pain Management board


Jeann, no, I'm sorry I don't have any experience with the anti-seizure meds. However, I can tell you that any med can cause severe diarrhea...I get it if I take an advil or any other OTC anti-inflammatory. Zonegran is supposed to have few side effects than some of the others like topomax and neurontin. Maybe someone with more direct knowledge will be along shortly.
I do hope something can be done for your son.

Carol
My wife was just prescribed Zonegran for her chronic neck pain. She goes to the same PM clinic as me but is seeing a different doctor. They gave her Zonegran and Ultracet instead of the Darvocet and Flexeril that they'd given her last year when she was seeing them, so we were taken a bit off guard. Honestly, it doesn't seem to be doing much and we're hoping if she can get back to her original doctor at her next follow up, then he'll put her back on her original meds that WERE actually helping. Why do some doctors have to screw around with things that are working well? Drives me nuts.

My ortho surgeon had tried me on neurontin when I wasn't showing any improvement after my fusion. It was creating more problems then it was worth so I tapered myself down to one pill a day and then stopped. I hope the Zonegran shows more potential for your son's pain. I'm not familiar with the procedures the doctors have in mind for him but it sounds a bit lie some sort of nerve blocking attempt. I know some meds have to build up in your system before they can be effective so hopefully that's where your son's having problems with this med. Like Carol has said, high doses of ibuprofen have a similar effect on me. It sucks, but sometimes there's no other choice.

With luck those side effects wil taper off with time and he'll stat to see some benefit from the Zonegran or perhaps the doc will try another pain med. Good luck, please let us know as things progress.
Jack
"Sympathetic cauterizations" sure sounds like cutting nerves. I would get a complete explanation from the doctors about exactly what is proposed, for what benefit. I would ask about success rates, adverse effects and include long term results and problems.

Anti-seizure drugs (AEDs) are used in pain management, especially when nerves are involved. Zonegran is said to "not be related to other anti-seizure medications" but lists similar possible side effects. The ones that I am familiar with involve loss of both mental and physical coordination. It's potluck who has serious side effects and who has none. The meds are said to take time (weeks?) to show results when pain is the issue.
My pm dr tried me on zonegran after an unsuccessful attempt at using neurontin. I couldn't use the zonegran either. Too many bad side effects, irriatablity, extreme confusion and drowsiness. These side effects didn't show up until the dosage got up to the target amount(300mg daily), and at the lower dosages I was getting any benefit from the drug, so the pm dr weaned me from it. The pm dr later told me that zonegran was low down on the list of preferred anti-seizure meds used for treating cp and that the reason we tried that one was because he had lots of sample packs for me to take just so I could see if it would work for me w/o it costing me anything. All of the anti-seizure meds are "very expensive". I know several people that receive a great benefit from this type of med, so it might be worthwhile trying to stick it out.

Good luck and pain free days to your son!
zonegran, withdrawal, sadness, depression, despirate, hopelessness,

My wife was taking zonegran for neuropathic pain (pudendal nerve during child birth 7 years ago). Zonegran works wonders for some people, but its side effects can be wide ranging. It caused too many GI problems and foggyness for my wife, so she slowly weaned herself from 75mg (a low dose) to 50mg then 25mg over a period of ~4 months.

Her worst side effect occurred two days after she took her last pill. I am sure this is very rare- her neurologist refused to believe me- but it is so severe, I want people to be able to search and find this on the web. This one comment saved us:

"I took myself off Zonegran. Warn anyone planning on geting off Zonegran that they hould have a doctor's help. The withdrawal had potentially dangerous side effects. Somewhere in the literature I read that there may be "abnormal thoughts" but there was an incredibly sadness that overtook me and I actually slit my wrists. This is not my type of behaviour at all... I cringe at nicking my legs if I shave them, so it was quite out of character. The sadness and hoplessness were overwhelming, beyond depression. It passed after a couple of days, but was very dangerous to do on my own. Now I am more myself and feel quite well and am so glad to be free of
Zonegran. Please advise anyone not withdraw without a physicians help. Name supplied."

from this site: http://www.rsdalert.co.uk/drugs/Zonegran.htm

This comment really saved us- we knew it was the zonegran that was causing her terrible depression even though the neurologist and psychiatrist said there was no way it could be.

She has had nerve pain in her rectum for 7 years. Even in when she was in the worst, unbearable pain I have not seen her in this deep of a depression for so long.

A resolution was somewhat easy, and further proved it was the zonegran withdrawal. She took half of a 25mg capsule (opened and dumped half) yesterday- a big improvement in just a couple of hours. Today she took put part of the capsule contents on her finger and ingested it when she felt it coming back. An amazingly quick recovery- we will do this for the next several days.

She is very ready to get off zonegran- it was not a good experience for us while both increasing and reducing the dose.
zonegran, withdrawal, sadness, depression, despirate, hopelessness,

My wife was taking zonegran for neuropathic pain (pudendal nerve during child birth 7 years ago). Zonegran works wonders for some people, but its side effects can be wide ranging. It caused too many GI problems and foggyness for my wife, so she slowly weaned herself from 75mg (a low dose) to 50mg then 25mg over a period of ~4 months.

Her worst side effect occurred two days after she took her last pill. I am sure this is very rare- her neurologist refused to believe me- but it is so severe, I want people to be able to search and find this on the web. This one comment saved us:

"I took myself off Zonegran. Warn anyone planning on geting off Zonegran that they hould have a doctor's help. The withdrawal had potentially dangerous side effects. Somewhere in the literature I read that there may be "abnormal thoughts" but there was an incredibly sadness that overtook me and I actually slit my wrists. This is not my type of behaviour at all... I cringe at nicking my legs if I shave them, so it was quite out of character. The sadness and hoplessness were overwhelming, beyond depression. It passed after a couple of days, but was very dangerous to do on my own. Now I am more myself and feel quite well and am so glad to be free of
Zonegran. Please advise anyone not withdraw without a physicians help. Name supplied."

from this site: http://www.rsdalert.co.uk/drugs/Zonegran.htm

This comment really saved us- we knew it was the zonegran that was causing her terrible depression even though the neurologist and psychiatrist said there was no way it could be.

She has had nerve pain in her rectum for 7 years. Even in when she was in the worst, unbearable pain I have not seen her in this deep of a depression for so long.

A resolution was somewhat easy, and further proved it was the zonegran withdrawal. She took half of a 25mg capsule (opened and dumped half) yesterday- a big improvement in just a couple of hours. Today she took put part of the capsule contents on her finger and ingested it when she felt it coming back. An amazingly quick recovery- we will do this for the next several days.

She is very ready to get off zonegran- it was not a good experience for us while both increasing and reducing the dose.